Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 15, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 6, 2024, 10:25 PM CDT for 5 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2024, 10:25 PM CDT (03:25 UTC)
- Expired
- Jul 7, 2024, 2:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
388
WGUS53 KDDC 070325
FFWDDC
KSC055-083-101-135-171-070730-
/O.NEW.KDDC.FF.W.0015.240707T0325Z-240707T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1025 PM CDT Sat Jul 6 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Northeastern Finney County in southwestern Kansas...
Northwestern Hodgeman County in southwestern Kansas...
Southern Lane County in west central Kansas...
Southwestern Ness County in west central Kansas...
Southeastern Scott County in west central Kansas...
* Until 230 AM CDT.
* At 1025 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 3
hours. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kalvesta and Shallow Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3833 10097 3841 10101 3838 10012 3833 10007
3821 10004 3802 10007 3798 10012 3798 10023
3800 10023 3800 10029 3818 10060 3829 10093
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS
$$
TATROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 5:25 PM CDT, 5 hours earlier. Its key messages:
- Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
- Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
- After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 5:25 PM CDT, 5 hours before
Area Forecast Discussion National Weather Service Dodge City KS 525 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas. - Numerous t-storms are forecast for tonight and possibly lingering into Sunday. - After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend. && .DISCUSSION... Issued at 212 PM CDT Sat Jul 6 2024 An upper level trough will continue to dig into the Plains through Tuesday as tropical storm Beryl moves from the Gulf of Mexico, through eastern Texas and dissolves into the Mississippi Valley. Meanwhile, an upper level high will build across the western United States and move into the Plains by the late part of next week. Weak disturbances will move through the central Plains tonight through the first part of next week increasing storm chances across western Kansas. The first disturbance will move through this evening. Thunderstorms are expected to form along a trough of low pressure this afternoon across northern Kansas and continue to build southward into the forecast area this evening. The atmosphere will be very unstable this afternoon with CAPE values over 2000 J/kg and 0-6 km shear over 30 knots. In addition, surface dewpoints will reach into the upper 50s to low 60s across western Kansas. This will increase probabilities of any storms that form to be severe. Storms should remain linear decreasing the chance of a tornado, but large hail and damaging winds will be the main concern. Scattered thunderstorms continue overnight but should remain below severe limits. Heavy rain will also be possible with some of these storms increasing risk of flooding if they train over the same area. HREF ensembles show up to a 40 percent chance of over an inch of rain across portions of the forecast area through tonight. Skies will become mostly cloudy tonight with lows dipping into the low to mid 60s. Scattered thunderstorms will continue tomorrow, mainly across our eastern zones. As of now these storms do not look to be severe but small hail and gusty winds can not be ruled out with the strongest storms. Otherwise expect mostly cloudy skies across western Kansas through a majority of the day. Highs Sunday only look to reach into the upper 70s to low 80s. The upper level trough axis will pass across Kansas Monday. There is still a small chance of showers and storms, especially across the southern tier of counties with the remainder of the area staying dry. Temperatures will continue to be cool for July, with 80s for highs. Dry conditions are expected Tuesday and wednesday as the axis of the upper level trough moves east of the area, although an isolated afternoon thunderstorm can not be ruled out. The remainder of the forecast looks dry as upper level ridging builds eastward. Highs will generally be in the 80s through the end of the work week then into the 90s this weekend. Lows will generally be in the 60s. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 521 PM CDT Sat Jul 6 2024 Scattered thunderstorms will spread east-southeast across west central Kansas and portions of southwest Kansas into central Kansas this evening, likely affecting the vicinitiy of KHYS and possibly KGCK and KDDC generally after 23-02Z. Otherwise, mainly VFR conditions are forecast through early Sunday. South-southeast winds around 10 to 20kt are expected to persist through early Sunday as an area of low pressure in southeast Colorado shifts southeast into the Texas Panhandle. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 17 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 436 AM CDT Sat Jul 6 2024 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms will form across west central Kansas and along I-70 late this afternoon and early this evening through 10 pm. These storms could be severe with hail as large as 2" in diameter and wind gusts as high as 70 mph. These storms will congeal into a large cluster of storms late this evening and tonight, with small hail, strong winds to 55 mph and locally heavy rains the main issues after 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a good chance of thunderstorms late Wednesday and Wednesday night. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon and evening.
In the hours before
Special weather statement, Jul 6, 9:05 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
905 PM CDT Sat Jul 6 2024
KSZ043-044-070230-
Lane KS-Scott KS-
905 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCOTT AND
SOUTHWESTERN LANE COUNTIES THROUGH 930 PM CDT...
At 905 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Scott
and southwestern Lane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for southwestern Kansas.
&&
LAT...LON 3846 10050 3826 10054 3827 10100 3846 10096
TIME...MOT...LOC 0205Z 282DEG 19KT 3836 10082
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RUSSELLLocal storm report, Jul 6, 9:13 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
913 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Tstm Wnd Gst 3 NW Pierceville 37.92N 100.72W
07/06/2024 M69 MPH Finney KS ASOS
ASOS station KGCK Garden City.
&&
GTLocal storm report, Jul 6, 9:39 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
939 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Tstm Wnd Gst 3 NW Pierceville 37.92N 100.72W
07/06/2024 M70 MPH Finney KS ASOS
ASOS station KGCK Garden City.
&&
JRJLocal storm report, Jul 6, 9:53 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
953 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Tstm Wnd Gst 2 NNW La Crosse 38.56N 99.33W
07/06/2024 M61 MPH Rush KS Mesonet
Mesonet station FW1214 La Crosse.
&&
JRJLocal storm report, Jul 6, 9:54 PM CDT, 31 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Dodge City KS
954 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail Scott City 38.48N 100.91W
07/06/2024 E1.00 Inch Scott KS Emergency Mngr
0717 PM Flood Scott City 38.48N 100.91W
07/06/2024 Scott KS Public
Flooding over roads in Scott City.
0723 PM Hail 1 SSW Scott City 38.47N 100.91W
07/06/2024 M1.50 Inch Scott KS Public
0804 PM Flash Flood Scott City 38.48N 100.90W
07/06/2024 Scott KS Emergency Mngr
Photo of street flooding from the emergency
manager.
0830 PM Tstm Wnd Gst 2 NNW La Crosse 38.56N 99.33W
07/06/2024 M62 MPH Rush KS Mesonet
Mesonet station FW1214 La Crosse.
0945 PM Tstm Wnd Gst 2 NNW La Crosse 38.56N 99.33W
07/06/2024 M61 MPH Rush KS Mesonet
Mesonet station FW1214 La Crosse.
0824 PM Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
07/06/2024 M59 MPH Ford KS ASOS
ASOS station KDDC Dodge City Regional
Airport.
0908 PM Tstm Wnd Gst 3 NW Pierceville 37.92N 100.72W
07/06/2024 M69 MPH Finney KS ASOS
ASOS station KGCK Garden City.
0920 PM Tstm Wnd Gst 3 NW Pierceville 37.92N 100.72W
07/06/2024 M70 MPH Finney KS ASOS
ASOS station KGCK Garden City.
0645 PM Tstm Wnd Gst 1 E Yocemento 38.91N 99.41W
07/06/2024 M59 MPH Ellis KS Mesonet
Mesonet station UP856 0.8 E Yocemento (UPR).
&&Local storm report, Jul 6, 10:18 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1018 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Tstm Wnd Gst 2 NNW La Crosse 38.56N 99.33W
07/06/2024 M65 MPH Rush KS Mesonet
Mesonet station FW1214 La Crosse.
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:05 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane, Scott | 25 min |
| Jul 6, 7:09 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness, Pawnee | 66 min |
| Jul 6, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 44 min |
| Jul 6, 7:18 PM CDT | Flash Flood Warning | DDC | Lane, Scott | 6 hr |
| Jul 6, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Jul 6, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 39 min |
| Jul 6, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 42 min |
| Jul 6, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Kiowa, Meade | 68 min |
| Jul 6, 8:13 PM CDT | Special Weather Statement | DDC | Hodgeman | 32 min |
| Jul 6, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 45 min |
| Jul 6, 8:31 PM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 12 more | 16 hr |
| Jul 6, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Meade, Pratt and 1 more | 67 min |
| Jul 6, 8:42 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Morton, Seward, Stevens | 33 min |
| Jul 6, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 43 min |
| Jul 6, 9:03 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 27 min |
| Jul 6, 9:05 PM CDT | Special Weather Statement | DDC | Scott | 25 min |
| Jul 6, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 60 min |
| Jul 6, 9:33 PM CDT | Tornado Warning | DDC | Gray | 42 min |
| Jul 6, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 47 min |
| Jul 6, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 47 min |
| Jul 6, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 65 min |
| Jul 6, 10:26 PM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche, Ford, Kiowa | 34 min |
| Jul 6, 10:27 PM CDT | Special Weather Statement | DDC | Edwards, Pratt, Stafford | 33 min |
| Jul 6, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 66 min |
| Jul 6, 11:05 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 25 min |
| Jul 6, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 67 min |
| Jul 6, 11:36 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt | 54 min |
| Jul 6, 11:51 PM CDT | Flash Flood Warning | DDC | Finney, Gray | 6 hr |
| Jul 6, 11:57 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
| Jul 7, 12:03 AM CDT | Special Weather Statement | DDC | Finney | 42 min |
| Jul 7, 12:19 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 41 min |
| Jul 7, 12:28 AM CDT | Areal Flood Warning | DDC | Finney, Lane, Ness, Scott | 24 hr |
| Jul 7, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
| Jul 7, 12:44 AM CDT | Flash Flood Warning | DDC | Finney, Scott | 3 hr |
| Jul 7, 12:51 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt, Stafford | 54 min |
| Jul 7, 12:54 AM CDT | Special Weather Statement | DDC | Ford | 66 min |
| Jul 7, 1:11 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 64 min |
| Jul 7, 1:29 AM CDT | Special Weather Statement | DDC | Hamilton | 61 min |
| Jul 7, 1:35 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| Jul 7, 1:48 AM CDT | Special Weather Statement | DDC | Morton, Seward, Stevens | 27 min |
| Jul 7, 2:13 AM CDT | Special Weather Statement | DDC | Gray | 47 min |
| Jul 7, 2:17 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 58 min |
| Jul 7, 2:20 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 40 min |
| Jul 7, 2:38 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Kearny | 24 hr |
| Jul 7, 3:28 AM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Jul 7, 3:40 AM CDT | Special Weather Statement | DDC | Grant | 65 min |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.